New Mexico, 2015

Heavy Snow in New Mexico, December 22 to 23, 2015

December 22 to 23, 2015 · NWS ABQ · 3 events in 3 counties and zones

A powerful jet stream that crashed onshore the West Coast forced several fast-moving upper disturbances southeastward across New Mexico from the 22nd to the 23rd. The first impulse produced several inches of snow from the San Juan Mountains southwest along the Continental Divide on the 22nd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream that crashed onshore the West Coast forced several fast-moving upper disturbances southeastward across New Mexico from the 22nd to the 23rd. The first impulse produced several inches of snow from the San Juan Mountains southwest along the Continental Divide on the 22nd. The area around Farmington and Aztec also picked up a couple inches of snow. Snow persisted into the 23rd over the San Juan and Jemez Mountains where significant accumulations occurred. Snowfall amounts between 10 and 20 inches were reported. A few SNOTEL sites received nearly 2 inches of water equivalent with this system, making for a rather wet snowfall event. Wet snow that fell in lower elevation areas made for only brief hazardous travel early on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 5:47 AM MST, 13 minutes earlier.

Area forecast discussion, Dec 22, 5:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MST TUE DEC 22 2015

.AVIATION...
12Z TAF CYCLE
COMPLEX WEATHER THROUGH THE NEXT 24 HOURS. CLOUD DECKS WILL LOWER
FROM WEST TO EAST TODAY. -SN WILL EDGE SOUTH INTO KFMN THRU 19Z
WITH -RA/SN FOR THE REST OF THE DAY INTO TONIGHT. RAIN AND SNOW AT
KGUP FROM 21Z TO 01Z CHANGING TO ALL SNOW THRU 06Z. WIDESPREAD MVFR
AND LOCAL IFR CIGS/VSBYS ALL DAY INTO TONIGHT AT THESE LOCATIONS
WITH MAIN IMPACT WINDOW EXPECTED BTWN 21Z AND 06Z. PRECIP WILL
SPREAD SE INTO LARGE PORTIONS OF NORTHERN NM THRU 21Z WITH IMPACTS
MAINLY IN THE HIGHER TERRAIN ALONG AND NORTH OF I-40. A PERIOD OF
-SN IN KSAF THIS EVENING INTO TONIGHT. WINDS WILL BE A BIG PLAYER
AS WELL WITH GUSTS TO 35 KT LIKELY FROM KRTN SOUTH TO KLVS EAST TO
KTCC. GUSTS TO 50 KT OVER THE SANGRE DE CRISTO MOUNTAINS. ELSEWHERE
NUISANCE GUSTS NEAR 25 TO 30 KT ARE EXPECTED. 40

&&

.PREV DISCUSSION...355 AM MST TUE DEC 22 2015...
.SYNOPSIS...

STRONG WEST TO NORTHWEST WINDS WILL CONTINUE TO DOMINATE THE REGION
FOR MUCH OF THE WEEK. OCCASIONAL HIGH ELEVATION SNOW FOR THE
NORTHWEST AND NORTH CENTRAL WILL PERSIST...AND STRONG AND GUSTY
WESTERLY WINDS WILL IMPACT THE HIGHER TERRAIN AND ESPECIALLY THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND PORTIONS OF THE
ADJACENT HIGHLANDS AND EAST CENTRAL PLAINS.

MODELS REMAIN CONSISTENT WITH THE IDEA A MAJOR WINTER STORM WITH
WIDESPREAD ACCUMULATING SNOW AND STRONG AND GUSTY WINDS COULD IMPACT
NORTHERN AND CENTRAL NEW MEXICO STARTING CHRISTMAS DAY AND INTENSIFY
SATURDAY AND SATURDAY NIGHT. HOWEVER...SOME OF THE DETAILS WILL
LIKELY CHANGE AS FORECAST STORM PATH AND TIMING REMAINS SOMEWHAT
UNCERTAIN. HOLIDAY TRAVELERS SHOULD STAY UP TO DATE WITH THE LATEST
WEATHER FORECAST. HIGH TEMPERATURES LOOK TO FALL WELL BELOW AVERAGE
SATURDAY AND SUNDAY.

&&

.DISCUSSION...

NO SIGNIFICANT CHANGES TO INHERITED FORECAST GRIDS. EXPANDED WINTER
HIGHLIGHTS TO INCLUDE THE SANGRE DE CRISTO AND SANDIA/MANZANO
MTS...AS WELL AS THE UPPER RGV AND UPPER CHAMA RIVER VALLEY FOR
TONIGHT INTO WEDNESDAY AS SOME CURRENT WIND HIGHLIGHTS CROSS OVER TO
THE MORE WINTERY. THE NORTHWEST PLATEAU MAY NEED TO BE CONSIDERED
FOR ADDITION TO THE WINTERY AS TEMPERATURES COOL TONIGHT AND
WEDNESDAY. WIND ADVY ALSO EXPANDED TO INCLUDE SAN MIGUEL COUNTY
TODAY...AND SOME AREAS MAY NEED TO BE EXTENDED OR ADDED ON
WEDNESDAY. ALL IN ALL...KIND OF MESSY.

MIN TEMPS TREND DOWNWARD 10 TO CLOSE TO 20 DEGREES WEDNESDAY NIGHT
AS MUCH COLDER AIR ALOFT AND LOWER DEW POINTS SAG INTO NORTHERN NM.
STILL LOWS FOR MOST OF THE CENTRAL AND SOUTH REMAIN NEAR TO ABOVE
AVERAGE. THURSDAY NIGHT WILL SEE SOME RECOVERIES AS WARM ADVECTION
BEGINS IN ADVANCE OF THE APPROACHING WINTER STORM. FOR THE PERIOD
FROM THURSDAY THROUGH FRIDAY THE NORTHWEST HIGHER TERRAIN WILL
REMAIN UNDER THE GUN FOR OCCASIONAL AND ACCUMULATING SNOW.

GFS AND ECMWF NOW FAIRLY SIMILAR WITH THE UPPER LOW TRACK FRIDAY
NIGHT THROUGH SATURDAY NIGHT...BUT ECMWF TAKES THE LOW FARTHER SOUTH
THEREAFTER...PROLONGING THE STORM/S AGONY INTO MONDAY...WHILE THE
GFS BOOTS IT OUT AROUND 24 HRS SOONER. THEN EVEN MORE UNSETTLED
WEATHER COULD POTENTIALLY TO CLOSE OUT THE LAST WEEK OF 2015.

&&

.FIRE WEATHER...

ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD. NO WIDESPREAD
FIRE WEATHER CONCERNS THOUGH...ASIDE FROM AREAS OF POOR VENTILATION
ON A FEW DAYS.

STRONG JET STREAM WINDS OF 150 KNOTS OR MORE AT 250 MB POISED TO
OVERTAKE NM AND BRING IN WIND...SNOW AND RAIN OVER W AND N ZONES
OVER THE NEXT COUPLE OF DAYS. A MAJOR STORM IS POSSIBLE STARTING ON
CHRISTMAS IN THE NORTHWEST AND SPREADING EAST AND SOUTH OVER THE
WEEKEND...PERHAPS CONTINUING INTO NEXT WEEK OVER THE EAST CENTRAL
PLAINS.

PRECIPITATION WILL DEVELOP TODAY IN THE WESTERN AND NORTHERN HIGH
TERRAIN...MAINLY IN THE FORM OF SNOW. SOME LOWER ELEVATIONS WILL GET
A MIX OF RAIN AND SNOW. WETTING PRECIPITATION IS EXPECTED OVER THE
HIGH TERRAIN FACING THE WEST AND NORTHWEST. EASTERN AREAS WILL BE
MUCH DRIER AND HAVE DOWNSLOPE WIND CONDITIONS. HIGH WINDS TO
CONTINUE TODAY OVER SANGRE DE CRISTOS AND RATON RIDGE...JOHNSON
MESA. STRONG WINDS TODAY OVER SW AND CENTRAL ZONES TODAY. HIGH
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL ACROSS THE EASTERN
PLAINS...A LITTLE BELOW NORMAL CENTRAL AND WEST. THE STRONGEST
DOWNSLOPE SIGNATURE IN TERMS OF LOWERING RH AND DEWPOINTS WILL BE
FOUND TO THE LEE OF THE SANGRE DE CRISTOS TODAY. VENTILATION WILL BE
FAIR TO GOOD MOST AREAS TODAY WITH POCKETS OF POOR VENT RATES OVER
THE NORTHWEST AND FAR NORTHEAST.

WINDS WILL HOLD UP OVER THE HIGHER TERRAIN TONIGHT AND CONTINUE
WEDNESDAY. THIS IS COVERED IN THE WIND ADVISORY. PRECIPITATION WILL
ALSO CONTINUE TONIGHT AND WEDNESDAY...MOSTLY IN THE FORM OF SNOW.
LONG DURATION SNOW OVER THE SAN JUAN...TUSAS MOUNTAINS AND ADJACENT
HIGHLANDS WILL ADD UP TO SUBSTANTIAL SNOWFALL ACCUMULATIONS.

LIGHT SNOW TO THEN CONTINUE WEDNESDAY NIGHT THROUGH CHRISTMAS EVE AS
WE EXPERIENCE A BIT OF A LULL BEFORE A POSSIBLE MAJOR STORM. VENT
RATES WILL BE POOR THURSDAY IN THE NORTHWEST AND CENTRAL VALLEYS.
THE HIGH TEMPERATURE TREND WILL BE DOWNWARD WHILE RH VALUES INCREASE.

MODELS IN GOOD AGREEMENT THAT A DEEPENING CLOSED LOW WILL ORGANIZE
TO OUR NORTHWEST AND WEST CHRISTMAS DAY AND NIGHT...THEN TRACK
SLOWLY OVER FAR SOUTHERN NM...WEST TX OVER THE WEEKEND...BEFORE
LIFTING NORTHEAST EARLY NEXT WEEK. WHAT THE MODELS DO NOT AGREE ON
IS THE EXACT TRACK OF THE STORM AND RESULTING PLACEMENT OF THE MOST
PRECIPITATION...WITH THE EUROPEAN JUST A BIT FARTHER SOUTH THAN THE
GFS...WHILE THE CANADIAN IS NOTICEABLY FARTHER SOUTH. THIS OF COURSE
WILL MAKE A HUGE DIFFERENCE ON JUST HOW FAR NORTH THE MAIN BAND OF
SNOW WILL GET. THE OTHER FACTOR IS THE EUROPEAN IS MUCH SLOWER
EJECTING THE STORM TO THE NORTHEAST...WHICH WOULD MEAN A LONGER
PERIOD OF SNOW ACROSS THE EAST. RIGHT NOW THE SOUTHEAST HALF OF OUR
FORECAST ZONES LOOK TO BE THE BIG WINNERS. TEMPERATURES WILL
CONTINUE TO SPIRAL DOWNWARD AS A STRONG COLD FRONT PLOWS SOUTH OVER
NM SATURDAY. POTENTIALLY HIGH AND DAMAGING WINDS COULD IMPACT THE
CENTRAL VALLEYS AS EAST CANYON WINDS BLAST INTO THE AREA LATER
SATURDAY INTO SUNDAY. THIS COULD BE AN OVER THE TOP EVENT IF THE
COLD AIR MASS IS DEEP ENOUGH TO REACH THE HIGHER MOUNTAIN TOPS.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES... NMZ508-523-524-526-533-539-540.

WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING FOR
THE FOLLOWING ZONES... NMZ521-529-532.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... NMZ513-515-527.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
WEDNESDAY FOR THE FOLLOWING ZONES... NMZ512>514-516-517-521.

WINTER STORM WARNING UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES... NMZ502>504-510-511.

WINTER STORM WARNING FROM NOON TODAY TO 5 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES... NMZ506.

&&
Hazardous weather outlook, Dec 22, 5:25 AM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 AM MST TUE DEC 22 2015

NMZ501>540-231300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
525 AM MST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ACCUMULATING SNOW AND AREAS OF BLOWING SNOW OVER THE
HIGHER TERRAIN OF NORTHWEST...WEST CENTRAL AND NORTH CENTRAL NEW
MEXICO. STRONG AND GUSTY WEST WINDS ARE LIKELY OVER ALL OF THE
HIGHER TERRAIN AND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN AND INTO THE EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW...LOCALIZED BLOWING SNOW AND GUSTY WINDS WILL
PERSIST OVER NORTHWEST...WEST CENTRAL AND NORTH CENTRAL NEW MEXICO
WEDNESDAY...WITH STRONGEST WINDS PLAGUING THE CENTRAL MOUNTAIN
CHAIN AND PORTIONS OF THE EAST. OCCASIONAL BUT MOSTLY LIGHT SNOW
ACCUMULATIONS WILL CONTINUE FOR THE NORTHWEST HIGH TERRAIN
THURSDAY. A MAJOR WINTER STORM COULD BEGIN TO IMPACT THE WEST
CHRISTMAS DAY...WITH ACCUMULATING SNOW...STRONG WINDS AND MUCH
COLDER AIR AFFECTING THE ENTIRE FORECAST AREA SATURDAY THROUGH
SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WIND SPEEDS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
December 22, 6:00 AM MST to December 23, 5:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Observer in Chama reported a 2-day total of 15 inches. Various SNOTEL sites across the high terrain reported between 10 and 15 inches. Snow water equivalent was high with this event thus snowfall was wet and heavy.

Heavy Snow, Jemez Mountains

When
December 22, 6:00 AM MST to December 23, 5:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
SNOTEL

SNOTEL sites across the high terrain reported between 10 and 20 inches of snowfall. Liquid equivalent values were high thus snowfall was wet and heavy.

Heavy Snow, Chuska Mountains

When
December 22, 9:00 AM MST to December 23, 5:00 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

Navajo Whiskey reported 10 inches of wet snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605458, 605459, 605457.